Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS Lubbock, TX

April 27, 2002Briscoe County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 27, 2002, 1:31 AM CDT for Briscoe County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2002, 1:31 AM CDT (06:31 UTC)
Expired
Apr 27, 2002, 2:15 AM CDT
In force
44 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Briscoe County, TX

The radar

The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS54 KLUB 270631
SVRLBB
TXC045-270715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
130 AM CDT SAT APR 27 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRISCOE COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 215 AM CDT

* AT 127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS
  OR LARGER 8 MILES SOUTHWEST OF SILVERTON...MOVING NORTHEAST AT 55 
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SILVERTON
  CAPROCK CANYON STATE PARK

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

LAT...LON 3439 10147 3431 10145 3433 10100 3472 10095
          3474 10141

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 9:55 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 26, 9:55 PM CDT, 3 hours 36 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
955 PM CDT FRI APR 26 2002

SUPERCELLS OVER THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO WILL MOVE
NORTHEAST INTO THE CWFA. THESE STORMS WILL BE ELEVATED SO THE SEVERE
THREAT WILL BE LARGE HAIL.  I ADDED FOG TO THE EASTERN ZONE BUT AS
STORMS MOVE NORTHEAST ACROSS CWFA...THE FOG SHOULD LIFT. DRYLINE
WILL PUSH EAST ACROSS THE CWFA BY 6 AM.

.LUB...TXZ022>26-28>32-34>38-40>44 SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 300 AM CST.

20

In the hours before

Special weather statement, Apr 26, 9:48 PM CDT, 3 hours 43 minutes before
TXZ022>026-028>032-034>038-040>044-270800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
948 PM CDT FRI APR 26 2002

...SEVERE THUNDERSTORM WATCH NUMBER 154 IS IN EFFECT UNTIL 3 AM CDT
FOR MUCH OF THE SOUTH PLAINS AND LOW ROLLING PLAINS...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL 3 AM CDT FOR THE FOLLOWING COUNTIES...

CASTRO... SWISHER... BRISCOE... HALL... CHILDRESS... LAMB... HALE...
FLOYD... MOTLEY... COTTLE... HOCKLEY... LUBBOCK... CROSBY...
DICKENS... KING... TERRY... LYNN... GARZA... KENT AND STONEWALL.

A SEVERE THUNDERSTORM WATCH MEANS THAT LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 10:37 PM CDTSevere Thunderstorm WarningLUBLynn23 min
Apr 27, 1:10 AM CDTSevere Thunderstorm WarningLUBHale35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.